United States regulators are warning pregnant women who also suffer from migraine headaches that Depakote may lower a child’s IQ score by eight to 11 points.
Depakote is being changed from a Category D to a Category X drug classification. This means that the drug, which was considered acceptable despite potential risks will now be classifed as having risks that outweigh potential benefits, according to a MyFox Twin Cities report.
The U.S. Food and Drug Administration is alerting health care providers and patients that medications including and related to valproate sodium, such as Depakote, can cause decreased IQ scores in children whose mothers took the medication during pregnancy. These drugs are now contraindicated for—and should never be used by—pregnant women for the prevention of migraine headaches.
“Valproate medications should never be used in pregnant women for the prevention of migraine headaches because we have even more data now that show the risks to the children outweigh any treatment benefits for this use,” said Russell Katz, M.D., director of the Division of Neurology Products in the FDA’s Center for Drug Evaluation and Research.
Valproate products are approved for the prevention of migraine headaches, the treatment of epilepsy (seizures), and treatment of manic episodes associated with bipolar disorder (manic-depressive disorder).
In addition to Depakote, valproate products include Depacon (valproate sodium), Depakote CP and Depakote ER (divalproex sodium), and Depakene and Stavzor (valproic acid), and Stavzor), and their generics.
“When babies are growing rapidly and the brain is growing rapidly, a change in how much blood flow is going to one part versus another could easily impact development long-term,” Dr, Virginia Lupo told MyFox Twin Cities.
Valproate-containing drugs have contained a boxed warning for fetal risk, including birth defects; however, the recently published Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study discovered further evidence of the IQ risk, which prompted this newest, stronger warning.
Women who are pregnant, or who become pregnant while taking a medication containing valproate are strongly advised to speak with their health care professional immediately, the FDA urges. The FDA also points out that these women should not stop taking their medication without talking to their health care professional as stopping treatment suddenly can cause serious and life-threatening medical problems for the woman or the developing fetus. Women of childbearing age taking valproate products should use effective birth control.
The anti-nausea drug, Thalidomide, which is another Category X medication for pregnant women, caused thousands of birth defects over 50 years.